FDA probes whether anti-anxiety herb is dangerous to health
Tuesday, February 12th 2002, 12:00 am
By: News On 6
WASHINGTON (AP) _ The 45-year-old woman became jaundiced and then, in just months, became so ill she needed a liver transplant. Her doctor suspects the popular herbal supplement kava.
European health officials report 25 similar cases of liver toxicity, and some countries are barring kava sales. Now the Food and Drug Administration is investigating whether the herbal sedative _ promoted to relieve anxiety, stress and insomnia _ poses a danger.
Under review are 38 Americans, including the transplant recipient, with medical problems possibly associated with kava use. FDA scientists cannot yet say if the blockbuster seller is to blame.
``The jury's still out on kava,'' agrees Mark Blumenthal of the American Botanical Council, which joined industry groups in hiring a toxicologist to investigate.
Already Canada has urged consumers not to take kava until the question of its safety is settled; sales have halted in Switzerland and are suspended in Britain; Germany is acting to make kava a prescription drug. Here, the National Institutes of Health has suspended two kava studies.
And the FDA's inquiry has made some startling findings on how Americans use largely unregulated supplements. FDA records show that:
_Two 13-year-olds had to be hospitalized after using kava, one when the sleep-inducing herb apparently interacted with an anesthetic her dentist used on her and the other whose doctor reported she took a deliberate overdose.
_A woman suffering kidney and liver problems used more than 20 supplements and other over-the-counter remedies, handfuls of pills a day.
_Another woman popped up to 15 kava pills every day, more than three times the maximum recommended dose, in addition to Prozac and other prescription drugs.
Aside from the difficulty of teasing out kava's role, no one knows how dangerous it is to mix all these pills willy-nilly and take such high doses, says FDA dietary supplement chief Dr. Christine Taylor.
Worse, ``kids who are still developing _ their use of this is of particular concern. They're vulnerable,'' she warns.
It's the latest bad news for the $16 billion supplement industry, which reports sharp sales declines last year. Since summer, the FDA has issued repeated warnings about supplements tainted with drugs and chemicals illegally posing as supplements and asked makers of the liver-damaging herb comfrey to stop selling it for internal use.
Under federal law, no one has to prove dietary supplements are safe or work as advertised before they begin selling. The FDA's $9 million supplement division instead investigates problems and tries to curb use of products it can prove dangerous.
While kava is sold as a natural alternative to prescription anxiety relievers, little is known about how it works, says Dr. Jonathan Davidson of Duke University, who hopes his NIH-suspended study will resume to answer those questions.
No serious side effects arose in studies where people took only kava for short periods, he says, but ``the core of the problem is we really don't know very much about the way kava interacts with other medicines.''
Kava, a member of the pepper family, has long been used as a ceremonial drink in the South Pacific. Used sporadically, its biggest danger seemed to be if people drank too much of the sedative before driving.
Then, about two years ago, kava in pill form suddenly boomed, bringing in about $30 million in sales, and Europe reported liver damage.
Many of the European patients already had some liver damage before using kava or used alcohol or other known liver-harming substances in addition to the herb, Blumenthal cautions. That suggests if kava is risky, it might be only to certain people.
Also unclear is why there are fewer reports of kava-linked serious liver injury in the in the United States _ a handful so far _ than in Europe. Taylor wonders if different herbal cultivars are sold here but says the difference could be merely that unlike European doctors, U.S. physicians are not required to report suspicious medical problems to the government.
While scientists sort out the scare, what should kava users do? The consumer advocacy Center for Science in the Public Interest wants the FDA to urge Americans to talk with a doctor before using kava.
Even Blumenthal's pro-herb group advises caution. He says people should avoid kava if they have liver problems, regularly consume alcohol or take liver-affecting drugs; should not take the supplement for more than a month without a doctor's advice; and should discontinue use if symptoms of jaundice appear, such as yellowing of the eyes.